Propecia, Brain Fog And Risk Of Dementia | HairLossTalk Forums
Dismiss Notice
Mar 7, 2017:  Will 3D Printed Hair Cure Hair Loss?  View Article

Propecia, Brain Fog And Risk Of Dementia

Discussion in 'Dealing with Side Effects' started by Aaron2014, Mar 11, 2017.

  1. Aaron2014

    Aaron2014 New Member

    Joined:
    Mar 3, 2015
    Messages:
    4
    Likes Received:
    1
    Dislikes Received:
    0
    This is my first post so apologies in advance if I get something wrong. I want to make clear that I have no agenda - I genuinely want to hear your thoughts and experiences. I am concerned but, by no means, panicked. I am trying to decide whether to continue my current treatment for hair loss, or to stop altogether.

    I am 44 years of age and have been on Propecia 1mg for about 24 months. I started treatment because I had early, but aggressive hairloss - NW2 but quickly progressing towards NW3. Since starting treatment, my hairline has stablised and, possibly, there has been some regrowth too. Following my early scepticism, I do believe that Propecia is effective at arresting hair loss and promoting regrowth.

    I have not had many obvious side effects. In the early days, I would feel very bloated but this soon settled. Sometimes, I think have breast tenderness but, again, this is infrequent and, quite possibly, psychosomatic rather than physical.

    However, over the last 6 months or so, I have increasingly become conscious of brain fog. The individual episodes are infrequent (say 3 or 4 times a week) but they trouble me because I have always had a good intellect and memory (both short and long-term). I am noticing a cognitive decline.

    Let me give specific examples. I was talking with my sister the other day and wanted to enquire after one of her friends and I said a name. My sister looked at me blankly for several seconds as I repeated the name a few times. I then proceeded to explain what this friend of hers did and my sister remembered and said, it's so-and-so you're actually talking about. I was quite shocked that my mind had gone completely blank. A similar episode happened to me at work. During the course of a conversation, while a friend and I were discussing a mutual friend, I suddenly forgot who we were talking about and struggled to participate in the conversation. I told my friend, I'd forgotten who we were discussing - we both laughed it off but the episode scared me. Finally, more recently I was musing on my plans for the rest of the year and, momentarily, struggled to recall what season it was and what month we were in. I had to work to recall the information albeit this all happened over a few seconds.

    The best way to describe is sometimes I feel I am trying to wade my way through treacle to reach a memory be it a name, place or event. Sometimes my recall of simple memories feels laboured. I try to remember things by association more often in order that I don't forget them.

    There are several possibilities; first, I am suffering hypochondria and merely imagining that my memory has declined. Second, that my memory has declined but that some decline is to be expected at my age. Third, that I have early signs of dementia linked to heredity or some other factor. Or fourth, that my "brain fog" is linked to the use of Propecia. Of course, a combination of these factors may apply.

    So to my questions? Do any of you using Propecia recognise my symptoms? Could this be a side-effect from Propecia? Is there any evidence that Propecia can cause or accelerate long-term cognitive decline (including causing or expediting forms of dementia)? Could Propecia permanently damage the brain? Any advice or thoughts gratefully received. Thank you in advance.
     
  2. Bobster231

    Joined:
    Aug 9, 2016
    Messages:
    520
    Likes Received:
    185
    Dislikes Received:
    15
    My Regimen:
    My Regimen
    My Regimen
    Propecia is an extremely safe and effective drug and has absolutely no side effects. It's all in your head, propecia is a miracle pill that has saved the lives of countless men.

    It is an irreversible inhibitor of 5 alpha reductase while crossing the blood brain barrier as well as inhibiting several neurosteroids such as Allopregnanolone and THDOC as well as affecting neuro transmission and blocking the biosynthesis and conversion of at least 9 different brain chemical conversions. These neurosteroids effect mood and cognition, memory etc

    But it's all in your head. Side effects don't exist.

    Even Jean Luc BB and GI Joey will tell you the same thing.
     
  3. g.i joey

    g.i joey Senior Member

    Joined:
    Oct 8, 2014
    Messages:
    2,279
    Likes Received:
    648
    Dislikes Received:
    22
    How fast is your hair going? Can you risk taperingnoff the drug to assess how you feel off it for a month or 2.

    Also, when you get these episodes of Brain fog, are you directly correlating It to finasteride in that exact moment, which would kind of distract you? Or is this something you've seen a pattern in after happening a couple times.

    Best bet, taper off the drug or reduce dose till you notice a difference, if you do, you know the culprit. 24 months is a while to be on finasteride.
     
  4. Aaron2014

    Aaron2014 New Member

    Joined:
    Mar 3, 2015
    Messages:
    4
    Likes Received:
    1
    Dislikes Received:
    0
    Joey, thanks for your response. I will consider tapering off. I had another episode today after my earlier post where I completely forgot a conversation I'd had earlier with my wife. Needless to say, she too was concerned and said: "have you really forgotten we've spoken about that already?"

    I'm less worried about the short term effects (if indeed these are sides from Propecia) and more concerned about whether I could be doing permanent damage. In answer to your question, I don't correlate my forgetfulness to when I specifically take propecia - the fact is, I've been taking it every day for 24 months.

    In response to the other poster (apologies, I forgot your username), I wish to understand the physiology better but, alas, I am no medical expert, and (with respect) I suspect neither are you. I am content that these drugs go through very rigorous trials and Merck, or any other pharmaceutical company, does its utmost to minimise risk to patients (if, for no other reason, than to protect itself from future claims). However, the human body is complex and no sequence of trials can realistically test every physiology: we are all unique!

    I don't want to lose my hair but if the trade- off is losing my mind, then it's a no-brainer (please excuse the pun!)
     
  5. DavieJinx

    Joined:
    Mar 11, 2017
    Messages:
    59
    Likes Received:
    16
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    This is the shit I'm scared of. Do you feel like you have dementia?
     
  6. Aaron2014

    Aaron2014 New Member

    Joined:
    Mar 3, 2015
    Messages:
    4
    Likes Received:
    1
    Dislikes Received:
    0
    I'm not saying that I have dementia nor that my symptoms are definitely being caused by propecia. However, I have sufficient anecdotal evidence to believe there has been a decline in my cognitive abilities, especially my memory, over the period I have been taking Propecia. I'm trying to understand whether there is a link. I suspect there is.

    As Joey suggested the only way to really find out is to stop using the drug for a while. In the meantime, I just want to understand others' experiences.
     
  7. Alk

    Alk Member My Regimen

    Joined:
    Mar 10, 2016
    Messages:
    250
    Likes Received:
    50
    Dislikes Received:
    39
    My Regimen:
    My Regimen
    My Regimen
    Brainfog is a symptom, we cant go into dementia or permenant brain damage thats a stretch at this point. You can try and stop and see if your symptoms recover, if they do then at that point you have to decide your next step at a regimen.
     

Share This Page